Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 75, NWS Dodge City, KS

May 23, 2006Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2006, 10:14 PM CDT for Pawnee County, Stafford County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2006, 10:14 PM CDT (03:14 UTC)
Expired
May 23, 2006, 11:02 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 90 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 10:30 PM CDTHAIL 1.7510 S Larned, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2948 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 240315
SVRDDC
KSC145-185-240415-
/O.NEW.KDDC.SV.W.0075.060524T0314Z-060524T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1014 PM CDT TUE MAY 23 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
  NORTH CENTRAL STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1115 PM CDT

* AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GARFIELD...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF PAWNEE COUNTY...
  RURAL RESIDENCES OF NORTHERN STAFFORD COUNTY...
  GARFIELD...
  ZOOK...
  RADIUM...
  SEWARD...
  HUDSON...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3816 9940 3801 9937 3801 9867 3824 9861
      3824 9903 3831 9903

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KDDC 240337
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1037 PM CDT TUE MAY 23 2006

KSC145-185-240415-
/O.CON.KDDC.SV.W.0075.000000T0000Z-060524T0415Z/
PAWNEE KS-STAFFORD KS-
1037 PM CDT TUE MAY 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTH CENTRAL STAFFORD AND PAWNEE COUNTIES...

AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ZOOK...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF PAWNEE COUNTY...
  RURAL RESIDENCES OF NORTHERN STAFFORD COUNTY...
  LARNED...
  RADIUM...
  SEWARD...

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUDSON

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3816 9940 3801 9937 3801 9867 3824 9861
      3824 9903 3831 9903

$$

JOHNSON
000 
WWUS53 KDDC 240402
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 PM CDT TUE MAY 23 2006

KSC145-185-240412-
/O.CAN.KDDC.SV.W.0075.000000T0000Z-060524T0415Z/
PAWNEE KS-STAFFORD KS-
1102 PM CDT TUE MAY 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STAFFORD AND
PAWNEE COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3816 9940 3801 9937 3801 9867 3824 9861
      3824 9903 3831 9903

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:12 PM CDT, 7 hours 2 minutes earlier.

Area forecast discussion, May 23, 3:12 PM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT TUE MAY 23 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES THIS EVENING. THE
UPPER AIR ANALYSIS FROM 12Z SHOWED A CLOSED H5 LOW SITUATED
NORTHEAST OF KRIW. WATER VAPOR LOOPS SHOWS THAT THIS FEATURE HAS
MOVED INTO NORTHEAST WYOMING BY EARLY AFTERNOON. A SHORTWAVE
TROUGH/UPPER COLD POOL ASSOCIATED WITH THE LOW WAS ANALYZED OVER
COLORADO AS WELL. AT THE SURFACE, A PACIFIC FRONT WAS MOVING INTO
WESTERN KANSAS AT THIS TIME. THE BEST, ALBEIT SOMEWHAT LIMITED, LOW
LEVEL MOISTURE AND SURFACE CONVERGENCE WAS LOCATED OVER THE EASTERN
SECTIONS OF THE DDC FORECAST AREA. VISIBLE SATELLITE IMAGES SHOWS A
CU FIELD DEVELOPING FROM HAYS TO COLDWATER.

AS THE LATE AFTERNOON AND EVENING PROGRESSES, THE UPPER SHORTWAVE WILL
CONTINUE EASTWARD INTO WESTERN KANSAS WHICH SHOULD KEEP THE SURFACE
FRONT SLOWLY HEADED EAST. THINK THAT THE BEST CHANCE FOR THUNDERSTORMS
WILL BE IN THE EASTERN CWA WHERE THE BEST THETA ADVECTION IS OCCURRING
ESPECIALLY WHEN THE FRONT ROLLS INTO THE AREA. THE GOING FORECAST
HAD A PRETTY GOOD HANDLE ON THIS AND DID NOT MAKE ANY SIGNIFICANT
CHANGES TO THE POPS THIS EVENING.

THE UPPER DISTURBANCE PLOWS THROUGH THE UPPER RIDGE OVERNIGHT AND MOVES
INTO THE UPPER MIDWEST ON WEDNESDAY WHILE THE UPPER RIDGE STRENGTHENS
OVER THE NORTHERN ROCKIES AND ADJACENT HIGH PLAINS. SURFACE HIGH PRESSURE
BUILDING OUT OF THE CENTRAL ROCKIES WILL BRING NORTHWEST WINDS AND DRY
AIR ADVECTION TO SOUTHWEST KANSAS. WITH NO SIGNIFICANT COOLER AIR
AROUND, DAYTIME HIGHS SHOULD CONTINUE AROUND 90 OR THE LOW-MID 90S.

DAYS 3-7...

THE FORECAST LOOKS ON TRACK THROUGH DAY 7. A FRONT WILL STALL
OUT TO OUR SOUTH AND THEN WASH OUT BY FRIDAY. WARM ADVECTION
EARLY FRIDAY MAY RESULT IN A FEW STORMS. IT LOOKS DRY SAT-SUN
AS A STRONG LEE TROUGH SETS UP ACROSS THE NORTHERN PLAINS.
THIS WILL MEAN WINDY AND HOT WEATHER WITH ONLY ISOLATED STORMS
POSSIBLE ALONG THE DRYLINE. THE BEST CHANCE FOR STORMS WILL BE
MONDAY OR TUESDAY AS A FRONT SAGS SOUTH INTO KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  91  56  92 /  20   0   0   0
GCK  56  90  54  93 /   0   0   0   0
EHA  55  90  55  93 /   0   0   0  10
LBL  58  91  56  94 /  10   0   0   0
HYS  59  91  56  90 /  20   0   0   0
P28  64  94  62  93 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/24
Hazardous weather outlook, May 23, 11:49 AM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1149 AM CDT TUE MAY 23 2006

KSZ031-046-065-066-078>081-088>090-241030-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-KIOWA-PAWNEE-PRATT-RUSH-
STAFFORD-
1149 AM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL MOVE INTO SOUTHWEST KANSAS LATER THIS
AFTERNOON AND EVENING. INTENSE HEATING WILL OCCUR TO THE EAST OF
THIS BOUNDARY WHICH WILL HELP INITIATE A FEW HIGH BASED
THUNDERSTORMS. THE AREA MOST LIKELY TO SEE STORMS WILL BE ALONG
AND EAST LINE THROUGH HAYS, DODGE CITY AND ASHLAND. THUNDERSTORMS
COULD DEVELOP AS EARLY AS 4 PM AROUND HAYS BUT IT APPEARS THAT THE
GREATEST THREAT FOR STORMS WILL BE AROUND 7 PM TO 10 PM..

IF STORMS DEVELOP, THE SEVERE WEATHER THEY WILL MOST LIKELY
PRODUCE WILL BE LARGE HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING.

KSZ030-043>045-061>064-074>077-084>087-241030-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-LANE-MEADE-MORTON-
NESS-SCOTT-SEWARD-STANTON-STEVENS-TREGO-
1149 AM CDT (1049 AM MDT) TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GERARD

In the hours before

Local storm report, May 23, 8:24 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     SANFORD                 38.17N 99.31W
05/23/2006  E60 MPH          PAWNEE             KS   CO-OP OBSERVER

0820 PM     HAIL             SANFORD                 38.17N 99.31W
05/23/2006  E0.88 INCH       PAWNEE             KS   CO-OP OBSERVER

&&

JJOHNSON
Local storm report, May 23, 8:56 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
856 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             SANFORD                 38.17N 99.31W
05/23/2006  E2.00 INCH       PAWNEE             KS   CO-OP OBSERVER

0855 PM     TSTM WND GST     SANFORD                 38.17N 99.31W
05/23/2006  E70 MPH          PAWNEE             KS   CO-OP OBSERVER

&&

JJOHNSON
Local storm report, May 23, 9:15 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             2 N DODGE CITY          37.79N 100.01W
05/23/2006  E0.75 INCH       FORD               KS   PUBLIC

0732 PM     HAIL             DODGE CITY              37.76N 100.01W
05/23/2006  E0.88 INCH       FORD               KS   BROADCAST MEDIA

0750 PM     HAIL             3 N DODGE CITY          37.80N 100.01W
05/23/2006  E1.00 INCH       FORD               KS   NWS EMPLOYEE

0801 PM     HAIL             MONTEZUMA               37.60N 100.44W
05/23/2006  E0.88 INCH       GRAY               KS   PUBLIC

0809 PM     HAIL             MONTEZUMA               37.60N 100.44W
05/23/2006  E1.00 INCH       GRAY               KS   PUBLIC

0801 PM     HAIL             MONTEZUMA               37.60N 100.44W
05/23/2006  E1.00 INCH       GRAY               KS   LAW ENFORCEMENT

0902 PM     HAIL             5 W LARNED              38.18N 99.19W
05/23/2006  E1.50 INCH       PAWNEE             KS   PUBLIC

0906 PM     HAIL             5 W LARNED              38.18N 99.19W
05/23/2006  E1.75 INCH       PAWNEE             KS   PUBLIC

0906 PM     HAIL             5 W LARNED              38.18N 99.19W
05/23/2006  E1.75 INCH       PAWNEE             KS   PUBLIC

&&

JJOHNSON
Local storm report, May 23, 9:34 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
934 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     HAIL             LARNED                  38.18N 99.10W
05/23/2006  E0.88 INCH       PAWNEE             KS   PUBLIC

0932 PM     TSTM WND GST     LARNED                  38.18N 99.10W
05/23/2006  E65 MPH          PAWNEE             KS   PUBLIC

&&

JJOHNSON
Local storm report, May 23, 9:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
939 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             MONTEZUMA               37.60N 100.44W
05/23/2006  E1.00 INCH       GRAY               KS   TRAINED SPOTTER

0928 PM     HAIL             3 S ENSIGN              37.61N 100.23W
05/23/2006  E0.88 INCH       GRAY               KS   TRAINED SPOTTER

&&

MB
Local storm report, May 23, 10:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1006 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     HAIL             16 S DODGE CITY         37.53N 100.01W
05/23/2006  E0.75 INCH       FORD               KS   TRAINED SPOTTER

            PERIODS OF HAIL FROM 905 PM TO 945 PM

0956 PM     HAIL             16 S DODGE CITY         37.53N 100.01W
05/23/2006  E1.00 INCH       FORD               KS   TRAINED SPOTTER

&&

MB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:35 PM CDTSpecial Weather StatementDDCFord40 min
May 23, 7:44 PM CDTSevere Thunderstorm WarningDDCEllis16 min
May 23, 7:53 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman52 min
May 23, 8:02 PM CDTSevere Thunderstorm WarningDDCPawnee43 min
May 23, 8:07 PM CDTSevere Thunderstorm WarningDDCGray38 min
May 23, 8:08 PM CDTSevere Thunderstorm WarningDDCGray52 min
May 23, 8:42 PM CDTSevere Thunderstorm WarningDDCFord63 min
May 23, 8:47 PM CDTSevere Thunderstorm WarningDDCPawnee43 min
May 23, 9:20 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade55 min
May 23, 9:27 PM CDTSevere Thunderstorm WarningDDCPawnee48 min
May 23, 10:13 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa47 min
May 23, 10:57 PM CDTSpecial Weather StatementDDCPratt48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.